Oregon, 2013

Hail and Damaging Wind in Oregon, August 25, 2013

August 25, 2013 · NWS PDT · 9 events in 4 counties and zones

Several thunderstorms rolled through the area on Sunday August 25th. Some of which had: heavy rain, blowing dust, strong gusty winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Several thunderstorms rolled through the area on Sunday August 25th. Some of which had: heavy rain, blowing dust, strong gusty winds and large hail. The largest hail reported was 1.75 inches and the highest estimated wind speed was about 75 MPH. We had a fatality due to lightning. A spotter reported over 2 inches of rainfall in just an hour in Jefferson County at the Crooked River Ranch. Some photos were submitted to the office of the standing water and some of the washed out dirt roads in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 25, 10:00 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 10:00 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1100 AM PDT SUN AUG 25 2013

UPDATED AVIATION DISCUSSION

.UPDATE...POTENT SHORTWAVE TROUGH APPROACHING THE SW OREGON COAST
WILL MOVE ACROSS THE AREA TODAY THROUGH THIS EVENING. LARGE SCALE
FORCING ASSOCIATED WITH THE TROUGH WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS OREGON.
DEEP LAYER VERTICAL SHEAR WILL BE RELATIVELY STRONG SO ORGANIZED
STORMS WILL BE POSSIBLE. INSTABILITY WILL BE SOMEWHAT MODEST SO A
WIDESPREAD SEVERE EVENT IS NOT ANTICIPATED. HOWEVER A FEW STORMS MAY
PRODUCE DIME TO NICKEL SIZE HAIL AND LOCALLY DAMAGING WINDS. THE
CURRENT FORECAST HAS THIS SITUATION HANDLED QUITE WELL AND NO
CHANGES TO THE CURRENT FORECAST PACKAGE ARE NEEDED THIS MORNING.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT
24 HOURS. HOWEVER, SOME STRONG TSRA IN CENTRAL OREGON THIS AFTERNOON
COULD EASILY PRODUCE BRIEF HEAVY RAIN SHOWERS REDUCING VSBY TO 1-2SM
RESULTING IN FLIGHT CONDITIONS RAPIDLY DETERIORATING  QUICKLY
LOWERING VFR TO IFR/LIFR CONDITIONS. ALSO IN IMMEDIATE VICINITY OF
TSRA DOWNDRAFTS AND ATTENDANT OUTFLOW BOUNDARIES STRONG LLWS AND
GUSTS TO 40KT. A STRONG DISTURBANCE WILL BRING SCATTERED SHOWERS
INTO CENTRAL OREGON THIS AFTERNOON THROUGH THIS EVENING WITH
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND
CONTINUING TO AROUND 05Z. BRIEF MVFR CEILINGS AND VISIBILITIES WILL
BE POSSIBLE WITH THE STRONGER CELLS IN THE LOWER COLUMBIA BASIN AND
FOOTHILLS OF THE BLUE MOUNTAINS. SHOWERS WILL END OVER MUCH OF THE
AREA AFTER THAT THOUGH ISOLATED SHOWERS AND A STRAY THUNDERSTORM OR
TWO WILL BE POSSIBLE IN NORTHEAST OREGON THROUGH 12Z. VCTS WILL BE
POSSIBLE AT ALL TAF SITES. KBDN AND KRDM MAY HAVE A PERIOD OF
CATEGORICAL -TSRA FROM 21Z/25TH TO 04Z/26TH. BUT CONFIDENCE WITH
REGARD TO EXACT TIMING OF -TSRA WAS NOT HIGH ENOUGH TO MENTION THIS
FAR OUT IN TIME SO I KEPT VCTS AT KBDN AND KRDM FOR NOW. I DELAYED
ONSET OF VCTS AT KYKM, KPDT, KALW AND KPSC TO LATER IN THE
AFTERNOON. AIR MASS IS MOIST SO THERE WILL BE PERIODS OF -SHRA WITH
VCTS AT ALL TAF SITES WHEN SHOWERS ARRIVE BEGINNING AROUND 22Z AND
CONTINUING TO 05Z/26TH. CEILINGS WILL GENERALLY BE BKN-OVC AOA 8K FT
AGL THROUGH 06Z BEFORE BECOMING SCATTERED AFTER THAT. WINDS WILL
REMAIN BELOW 15 KTS THOUGH KDLS WILL HAVE SOME GUSTS TO 20KT THIS
AFTERNOON.  POLAN

&&

.FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT FOR CENTRAL AND
NORTHEAST OREGON AND FAR SOUTHEAST WASHINGTON TODAY AND TONIGHT.
ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
ALTHOUGH SOME STORMS WILL BRING MODERATE TO HEAVY RAIN...THERE COULD
BE AS MANY AS 10-15 STRIKES EVERY 5 MINUTES IN MANY AREAS.  STORMS
WILL TAPER OFF AFTER MIDNIGHT.  ADDITIONAL DISTURBANCES WILL BRING
SHOWERS AND ISOLATED THUNDERSTORMS THE REMAINDER OF THE WEEK. FIRE
WEATHER HIGHLIGHTS MAY BE NEEDED IF ANY EMBEDDED WAVES ARE STRONG
ENOUGH TO BRING MORE THAN ISOLATED STRIKES.  WISTER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  84  57  85  55 /  20  30  20  10
ALW  86  63  86  61 /  20  30  20  10
PSC  86  60  87  58 /  20  30  20  10
YKM  83  56  83  54 /  20  20  20  10
HRI  86  58  86  56 /  20  30  20  10
ELN  82  56  83  55 /  20  30  20  10
RDM  76  50  80  47 /  50  30  10  10
LGD  84  53  83  53 /  30  30  20  10
GCD  84  53  84  50 /  30  30  10  10
DLS  81  60  83  58 /  30  30  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ505-506-509.

     RED FLAG WARNING UNTIL 5 AM PDT MONDAY ORZ049-050-502-503-507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ042.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING ORZ041.

WA...RED FLAG WARNING UNTIL 5 AM PDT MONDAY WAZ030.

&&

THREAT INDEX
TODAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78
Hazardous weather outlook, Aug 25, 4:48 AM PST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
548 AM PDT SUN AUG 25 2013

ORZ041-042-049-050-502-503-505-506-509-WAZ030-261330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-EAST SLOPES OF THE OREGON CASCADES-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
548 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC WILL KEEP A
SOUTHWEST UPPER LEVEL FLOW OVER THE PACIFIC NORTHWEST THROUGH
TONIGHT. A DISTURBANCE MOVING THROUGH THIS SOUTHWEST FLOW, PLUS
DAYTIME HEATING, WILL CAUSE THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS OVER THE ABOVE MENTIONED AREAS TODAY AND TONIGHT. A
RED FLAG WARNING IS IN EFFECT FOR MUCH OF THESE AREAS. PLEASE
REFER TO PRODUCT PDXRFWPDT FOR MORE DETAILS.

SHEAR WITHIN THE AIR MASS OVER THIS AREA SHOULD BE STRONG ENOUGH
TO CAUSE SOME THUNDERSTORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL.
AREAS FROM GRANT COUNTY NORTH TO THE BLUE MOUNTAINS HAVE THE BEST
CHANCE TO SEE STRONGER STORMS. THE STORM PREDICTION CENTER HAS
INDICATED THAT CONDITIONS MAY BECOME POTENTIALLY FAVORABLE FOR A
STRAY, MARGINALLY SEVERE STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER TROUGH AND SOUTHWEST FLOW ALOFT ARE EXPECTED TO PERSIST
THROUGH MUCH OF THIS PERIOD. DISTURBANCES MOVING OUT OF THE TROUGH
WILL, AT TIMES, CAUSE A FEW SHOWERS AND THUNDERSTORMS OVER VARIOUS
LOCATIONS.

ORZ044-507-508-WAZ024-026>029-520-521-261330-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
548 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH
WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC WILL KEEP A
SOUTHWEST UPPER LEVEL FLOW OVER THE PACIFIC NORTHWEST THROUGH
TONIGHT. A DISTURBANCE MOVING THROUGH THIS SOUTHWEST FLOW, PLUS
DAYTIME HEATING, WILL CAUSE THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS OVER THE ABOVE MENTIONED AREAS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER TROUGH AND SOUTHWEST FLOW ALOFT ARE EXPECTED TO PERSIST
THROUGH MUCH OF THIS PERIOD. DISTURBANCES MOVING OUT OF THE TROUGH
WILL, AT TIMES, CAUSE A FEW SHOWERS AND THUNDERSTORMS OVER VARIOUS
LOCATIONS.

In the hours before

Special weather statement, Aug 25, 12:16 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
116 PM PDT SUN AUG 25 2013

ORZ042-252045-
NORTH CENTRAL OREGON OR-
116 PM PDT SUN AUG 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
145 PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MADRAS...OR 20 MILES NORTH
OF REDMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LAT...LON 4481 12132 4480 12079 4478 12081 4479 12082
      4478 12084 4477 12082 4475 12084 4476 12089
      4472 12088 4464 12096 4465 12098 4448 12115
      4454 12139
TIME...MOT...LOC 2016Z 206DEG 24KT 4458 12122

MDV

The radar

The Portland,OR radar (KRTX), 188 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
August 25, 12:30 PM PST
Where
Jefferson County, Madras
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.630, -121.130

Hail, Jefferson

When
August 25, 12:38 PM PST
Where
Jefferson County, Madras
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.630, -121.130

Thunderstorm Wind, Jefferson

When
August 25, 12:42 PM PST
Where
Jefferson County, 2.93 mi SSE of Paxton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.680, -121.060

Numerous irrigation wheel lines damaged and quarter sized hail.

Hail, Jefferson

When
August 25, 12:42 PM PST
Where
Jefferson County, 0.85 mi SE of Madras
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.620, -121.120

Hail, Deschutes

When
August 25, 1:30 PM PST
Where
Deschutes County, 2.41 mi NE of Terrebonne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.370, -121.140

Hail, Sherman

When
August 25, 1:45 PM PST
Where
Sherman County, 4.39 mi NE of Kent
Measured
1 in hail
Reported by
Public
Coordinates
45.240, -120.630

Hail, Crook

When
August 25, 1:47 PM PST
Where
Crook County, 3.62 mi NW of Prineville Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.310, -120.940

Hail, Deschutes

When
August 25, 1:50 PM PST
Where
Deschutes County, Tumalo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.150, -121.330

Lightning, Jefferson

When
August 25, 3:00 PM PST
Where
Jefferson County, Madras
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
44.630, -121.130

KPTV Fox 12 News reported the story. The article was posted online as well.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2013-08-2550MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468822, 468823, 468824, 468825, 468826, 468827, 468828, 468829, 472723.